Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 152, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2011, 1:27 PM CDT for Benson County, Eddy County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 1:27 PM CDT (18:27 UTC)
- Expired
- Aug 12, 2011, 2:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 1:30 PM CDT | HAIL 1.25 | 9 Nw New Rockford, ND | TORRENTIAL RAINS WITH NUMEROUS NICKEL TO WALNUT SIZED HAIL. HAIL BEGAN SMALLER AND INCREASED IN SIZE FROM ABOUT 125 TO 130 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
760
WUUS53 KFGF 121827
SVRFGF
NDC005-027-121930-
/O.NEW.KFGF.SV.W.0152.110812T1827Z-110812T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
127 PM CDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
WESTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 230 PM CDT
* AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES
EAST OF BREMEN...OR 30 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO
THE NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHEYENNE AROUND 205 PM CDT.
OBERON AROUND 220 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4802 9929 4778 9884 4761 9921 4768 9931
4784 9931 4784 9937 4785 9938
TIME...MOT...LOC 1827Z 226DEG 9KT 4777 9923
WIND...HAIL 60MPH 1.00IN
$$
ROGERS1 follow-up statement
755
WWUS53 KFGF 121922
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
222 PM CDT FRI AUG 12 2011
NDC005-027-121931-
/O.EXP.KFGF.SV.W.0152.000000T0000Z-110812T1930Z/
BENSON ND-EDDY ND-
222 PM CDT FRI AUG 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EDDY AND SOUTH CENTRAL
BENSON COUNTIES IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 230 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT.
LAT...LON 4802 9929 4778 9884 4761 9921 4768 9931
4784 9931 4784 9937 4785 9938
TIME...MOT...LOC 1921Z 232DEG 9KT 4781 9910
$$
ROGERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:13 AM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 12, 9:13 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 913 AM CDT FRI AUG 12 2011 .DISCUSSION...MORNING UPDATE FOCUSES ON FINE TUNING POPS AND WEATHER GRIDS. A WEAK CONVERGENT BOUNDARY CONTINUES ALONG A LINE FROM TWIN VALLEY TO LAKE ITASCA. THERE IS SOME VERY WEAK SFC CONVERGENCE SOUTH OF THE LINE...WHILE THE H850 FLOW SHOWS WEAK CONVERGENCE NORTH OF THIS LINE. THE H850 CONVERGENCE BECOMES MORE EVIDENT THIS AFTERNOON WITH NOT A WHOLE LOT OF EASTWARD MOVEMENT. THUS WILL UPDATE TO LIKELIES THROUGH 00Z. UPPER LOW CONTINUES TO EDGE ITSELF INTO WRN NORTH DAKOTA...AND RIGHT NOW THE ECMWF SEEMS TO HAVE THE BEST HANDLE ON ITS LOCATION AS THE GFS/NAM SHOW AN OPEN WAVE (NAM IN LATER PDS...NOT CURRENT). WE ARE STARTING TO SEE TSTM DEVELOPMENT OVER THE SO URIS RIVER BASIN IN WEST CENTRAL NORTH DAKOTA...SO WILL LIKELY BUMP UP POPS IN THE DVL LAKE BASIN FOR 15Z TO 18Z TIMEFRAME. TEMP GRIDS LOOK DECENT AT THE CURRENT TIME AND ANTICIPATE NO CHANGES TO TO DAYS HIGHS. && .AVIATION...MAJORITY OF THE PERIOD WILL BE VFR. MAIN CONCERN WILL BE THUNDER CHANCES...ALTHOUGH CONFIDENCE IN EXACT TIMING AND LOCATION IS LOW. THINK MOST TAF SITES WILL EXPERIENCE SOMETHING AT SOMETIME TODAY OR THIS EVENING...AND WILL TRY TO FORECAST BEST TIMING. && .PREV DISCUSSION... /ISSUED 358 AM CDT FRI AUG 12 2011/ SHORT TERM...CONCERNS WILL REVOLVE AROUND TODAY WITH REGARDS TO THUNDER CHANCES...SEVERE POTENTIAL...AND LOCALLY HEAVY RAIN POTENTIAL. 00Z MODELS INITIALIZED WITH MINIMAL ERRORS. NAM/ECMWF/SREF/GEM HAVE TRENDED SLOWER WITH MAIN 500MB LOW. GFS IS ON THE FAST SIDE OF MODEL CONSENSUS. THIS 500MB LOW APPEARS RATHER STRONG ON WATER VAPOR IMAGERY...SO A SLOWER SOLUTION MAKES THE MOST SENSE. TRENDED THE FORECAST IN THIS DIRECTION. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS WITH MANY BOUNDARIES AND WEAK SHORTWAVES IN PLACE AHEAD OF THE MAIN SYSTEM. THERE WILL LIKELY BE AN AREA OF MORE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS AS THE MAIN SYSTEM PASSES THROUGH. MODEL CONSENSUS PLACES THE UPPER LOW NEAR JAMESTOWN AT 00Z SAT...AND NEAR THE SOUTHEAST FA BY 06Z SAT. THIS PLACES AREAS ALONG AND SOUTH OF A DVL-GFK-BJI LINE IN A FAVORED LOCATION FOR PRECIP...AND INCREASED POPS TO LIKELY FOR THIS AFTERNOON INTO THE EVENING HERE. BEST SEVERE POTENTIAL WILL BE ACROSS THE FAR SOUTHERN FA...WHERE INSTABILITY AND DEEP LAYER SHEAR WILL BE STRONGEST. DEEP LAYER SHEAR ACROSS MUCH OF THE FA WILL BE AOB 15 KNTS...WHICH SHOULD PREVENT SEVERE POTENTIAL (HOWEVER...BRIEF ISOLD SEVERE POSSIBLE). DEEP LAYER SHEAR ACROSS THE FAR SOUTHERN FA WILL BE 20-30KNTS. ALTHOUGH NOT STRONG...MID-LEVEL TEMPS WILL BE COOLING...AND MLCAPE VALUES UP TO 2000 J/KG POSSIBLE. THIS COMBINED WITH WEAK SFC LOW IN THE VICINITY...AND DYNAMICS COULD PROVIDE LONGER DURATION SEVERE STORMS. SPC DOES HAVE THIS AREA IN A SLIGHT RISK. STORM MOTION WILL BE VERY SLOW (LESS THAN 10 KNTS)...WHICH RAISES CONCERNS FOR LOCALLY HEAVY RAINFALL. HIGH RESOLUTION MODELS SIGNALING THE POTENTIAL FOR ISOLATED AREAS RECEIVING 2-4 INCHES ACROSS SE NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA. YESTERDAY...A COUPLE LOCATIONS REPORTED UP TO 5 INCHES OF RAINFALL. WILL MENTION LOCALLY HEAVY RAINFALL ACROSS SOUTHEAST ND AND ADJACENT PORTIONS OF MINNESOTA...WHERE THE BEST POTENTIAL FOR HEAVIER RAINFALL EXISTS. EXPECT MOST LOCATIONS TO RECEIVE AROUND 0.50 INCH OF RAINFALL. AT THIS TIME THINK THAT HEAVIER RAINFALL WILL BE RATHER ISOLD...AND NO PLANS OF A FLASH FLOOD WATCH...BUT WILL NEED TO MONITOR. SAT-SUN...WITH MODELS TRENDING SLOWER...CLOUDS MAY LINGER INTO SATURDAY. OTHERWISE...RIDGING WILL BUILD INTO THE REGION...AND EXPECT DRY WEATHER AND NEAR NORMAL TEMPERATURES. LONG TERM...MODELS GENERALLY AGREE WITH THE FORECAST AND NO CHANGES PLANNED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER
Hazardous weather outlook, Aug 12, 4:35 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 435 AM CDT FRI AUG 12 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 435 AM CDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE...ESPECIALLY ACROSS SOUTHEASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA. ISOLATED AREAS COULD RECEIVE 2 INCHES OR MORE IN A SHORT DURATION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE SOUTH DAKOTA BORDER INTO ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON AND EVENING. LARGE HAIL...STRONG WINDS...AND A TORNADO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. IF HEAVY RAIN DOES OCCUR AT YOUR LOCATION...PLEASE REPORT. TG
In the hours before
Local storm report, Aug 12, 9:45 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 AM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 SW HILLSBORO 47.38N 97.09W
08/11/2011 E0.75 INCH TRAILL ND PUBLIC
PEA TO DIME SIZED HAIL.
0320 PM HEAVY RAIN 3 SSE HILLSBORO 47.36N 97.04W
08/11/2011 M1.07 INCH TRAILL ND BROADCAST MEDIA
BRIEF BUT VERY HEAVY RAIN MIXED WITH STRONG WINDS AND
HAIL BROUGHT ALL LANES OF TRAFFIC TO A STOP ALONG
INTERSTATE 29 NEAR MILEPOST 100. TRAFFIC WAS ABLE TO
RESUME AFTER ABOUT A 10 TO 15 MINUTE PERIOD. HEAVY RAIN
FELL OVER A ROUGHLY 20 MINUTE PERIOD. A NEARBY NDAWN
MESONET SITE MEASURED PEAK WINDS TO 48 MPH AND 1.07
INCHES OF RAIN DURING THE PERIOD.
0350 PM HAIL 2 SW ERSKINE 47.64N 96.04W
08/11/2011 E1.25 INCH POLK MN PUBLIC
QUARTER TO WALNUT SIZED HAIL FOR A FEW MINUTES.
0405 PM HAIL 3 ESE ERSKINE 47.65N 95.95W
08/11/2011 E0.75 INCH POLK MN PUBLIC
0525 PM HAIL GRAND FORKS 47.92N 97.07W
08/11/2011 M0.88 INCH GRAND FORKS ND NWS EMPLOYEE
PEA TO NICKEL SIZED HAIL ON THE SOUTH SIDE OF GRAND
FORKS. LASTED UNTIL 529 PM.
0530 PM HEAVY RAIN 6 SE COOPERSTOWN 47.38N 98.03W
08/11/2011 E5.00 INCH GRIGGS ND CO-OP OBSERVER
TIME APPROXIMATE. TOTAL RAINFALL OVER A ROUGHLY 3 HOUR
PERIOD.
0537 PM HAIL GRAND FORKS 47.92N 97.07W
08/11/2011 M1.25 INCH GRAND FORKS ND PUBLIC
QUARTER TO HALF DOLLAR SIZED HAIL FELL.
0545 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
08/11/2011 GRAND FORKS ND PUBLIC
12-INCH DIAMETER TREE SNAPPED AT ROOT AT CORNER OF 28TH
AVE AND OAK STREET. TIME APPROXIMATE.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:30 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey | 60 min |
| Aug 12, 2:39 PM CDT | Areal Flood Advisory | FGF | Benson, Eddy | 6 hr |
| Aug 12, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 48 min |
| Aug 12, 4:08 PM CDT | Areal Flood Advisory | FGF | Eddy | 5 hr |
| Aug 12, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 34 min |
| Aug 12, 4:27 PM CDT | Areal Flood Advisory | FGF | Grand Forks, Griggs, Nelson, Steele | 6 hr |
| Aug 12, 4:37 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 53 min |
| Aug 12, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 47 min |
| Aug 12, 5:57 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 38 min |
| Aug 12, 6:19 PM CDT | Areal Flood Advisory | FGF | Cass | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.